Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Quad Cities, IA

September 14, 2000Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 14, 2000, 1:56 AM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 1:56 AM CDT (06:56 UTC)
Expired
Sep 14, 2000, 2:45 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 1:58 AM CDTHail 1Davenport, IA
Sep 14, 2:00 AM CDTHail 1.75Davenport, IAAt the intersection of Division and Central.
Sep 14, 2:01 AM CDTHail 1.5Davenport, IAAt the intersection of Kimberly and Division.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS53 KDVN 140656
SVRMLI
IAC163-ILC161-140745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 AM CDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 245 AM CDT

* AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  DAVENPORT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MOUNT JOY BY 200 AM CDT.
   BETTENDORF BY 210 AM CDT.
   PANORAMA PARK BY 215 AM CDT.
   PLEASANT VALLEY BY 220 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4164 9071 4146 9066 4151 9021 4173 9028

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:30 PM CDT, 11 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 2:30 PM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED SEP 13 2000

THE SYNOPTIC PICTURE THIS AFTERNOON SHOWS BROAD LOW AMPLITUDE TROUGH AT
500H ACROSS SOUTHERN CANADA AND THE NORTHERN U.S.  AT THE SURFACE...A
COLD FRONT EXTENDS FROM JUST SOUTH OF MSP ALONG THE MINNESOTA-IOWA
LINE TO FSD.

THE MODELS INITIALIZED WELL AT 500H THIS MORNING.  AT THE SURFACE...THE
AVN DID BEST ON THE COLD FRONT...WITH THE ETA O.K...AND THE NGM NOT SO
GOOD.  ALL MODELS HANDLED THE ALBERTA VORT MAX...WHICH WILL BE OUR
WEATHER MAKER LATE TONIGHT...WELL WITH THE AVN HAVING THE EDGE. THE AVN
ALSO DID BEST WITH SURFACE DEW POINTS IN EASTERN NEBRASKA...EASTERN
KANSAS...AND NORTHERN MISSOURI.  THE ETA WAS MARGINAL AND THE NGM POOR.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE POSSIBILITY OF PRECIP
LATE TONIGHT AND EARLY THURSDAY.  DYNAMICS ARE IMPRESSIVE..BUT THE
AVAILABILITY OF MOISTURE IS THE QUESTION.  OTHERWISE...FORECAST DRY
THROUGH 5 DAYS WITH VIGOROUS NORTHWEST FLOW SETTING UP AT 500H IN THE
WAKE OF TONIGHTS SHORT WAVE.

THE SHORT-TERM MODELS BRING THE COLD FRONT THROUGH DVN BETWEEN 09Z AND
12Z...WITH THE FRONT DIVING SOUTH OF THE FORECAST AREA BY 15Z.  MEAN RH
THROUGH 500H WILL BE LOW AHEAD OF THE FRONT...INCREASING AFTER
FRONTAL PASSAGE FROM THE NORTH.  LOW-LEVEL DEW POINTS WILL INCREASE
LATE TONIGHT AHEAD OF THE FRONT.  THE FWCS MAX THE DEW POINT OUT IN THE
MID 50S NEAR 12Z...BUT THE AVN...WHICH INITIALIZED BEST...BRINGS THE 60
DEW POINT LINE THROUGH MOST OF THE FORECAST AREA.  VVS INCREASE OVER
THE AREA BY 03Z...PEAKING WITH IMPRESSIVE MAGNITUDES BETWEEN 06Z AND 09Z
IN RESPONSE TO GOOD 300H DIVERGENCE...AND CONTINUE CENTRAL AND SOUTH TIL
12Z.  BY 15Z VVS ARE SOUTHEAST OF THE AREA.

HIGH PRESSURE BUILDS IN RAPIDLY DURING THE DAY...MOVING OVERHEAD ON
FRIDAY...AND BEGINNING TO SLIDE SOUTHEAST ON SATURDAY.  CYCLONIC
CURVATURE CONTINUES AT 500H THROUGH FRIDAY.  FRIDAY NIGHT MAY SEE THE
COLDEST TEMPERATURES OF THE SEASON...WITH THE UPPER 30S LIKELY NORTH...
WITH PATCHY FROST.

LOOKING FURTHER AHEAD THE MRF AND U.K. BRING ANOTHER COLD FRONT THROUGH
ON SUNDAY...BUT FMR GUIDANCE POPS STAY LOW FOR THIS PERIOD.  THE
EUROPEAN KEEPS THE FRONT NORTH.  SOUTHERLY FLOW BEGINS AGAIN MONDAY
AHEAD OF THE NEXT TROUGH.

WILL KEEP CLOSE TO CURRENT FORECAST.  WILL BACK OFF ON TIMING OF
PRECIP TONIGHT...EMPHASIZING LATE...DUE TO LACK OF INITIAL MOISTURE.
ONLY OTHER SIGNIFICANT CHANGE WILL BE FRIDAY NIGHT TEMPS...WHICH WILL
LOWER A NOTCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Special weather statement, Sep 13, 8:11 PM CDT, 5 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-141000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT WED SEP 13 2000

...SHOWERS AND THUNDERSTORMS TONIGHT...

A WEAK COLD FRONT MOVING TOWARDS THE AREA TONIGHT HAS CAUSED
THUNDERSTORMS TO FORM OVER NORTHWESTERN IOWA THIS EVENING...WHICH WILL
CONTINUE TO DEVELOP AND MOVE SOUTHEAST TOWARDS EASTERN IOWA AND
NORTHWESTERN ILLINOIS.

WHILE THE ATMOSPHERE IS MODERATELY UNSTABLE...AND THERE IS PLENTY OF
UPPER LEVEL SUPPORT...A LACK OF MOISTURE WILL HAVE A TENDENCY TO LIMIT
THUNDERSTORMS FOR MOST OF THE AREA.  SINCE A NARROW BAND OF HIGHER
MOISTURE HAS FORMED ALONG AND JUST AHEAD OF THE FRONT...THE
THUNDERSTORMS WITH THE FRONT HAVE TO POTENTIAL TO BECOME VERY STRONG...
EVEN SEVERE.  THE FRONT AND ITS ACCOMPANYING THUNDERSTORMS WILL MOVE
THROUGH THE AREA LATE TONIGHT AND EARLY THURSDAY MORNING.

THE MAIN THREAT IS FOR STRONG WINDS AND LARGE HAIL LATE TONIGHT...IN AN
AREA ALONG AND NORTH OF INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST
ILLINOIS.

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ALONG AND NORTH OF
INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST ILLINOIS.

LRE
Special weather statement, Sep 14, 12:30 AM CDT, 1 hour 26 minutes before
IAZ040>042-051>053-063>065-067-076>078-140700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CDT THU SEP 14 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

IN IOWA
     BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
     IOWA...JOHNSON...CEDAR...MUSCATINE...KEOKUK...WASHINGTON...LOUISA

INCLUDING THE CITIES OF...CEDAR RAPIDS...DUBUQUE...IOWA CITY...
WASHINGTON...INDEPENDENCE...MUSCATINE.

AN AREA OF THUNDERSTORMS HAS WEAKENED TO WELL BELOW SEVERE LIMITS AS
IT MOVES SOUTHEAST AND NO LONGER POSE A SEVERE THREAT.  SHOWERS AND A
FEW THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THUS...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

NICHOLS
Local storm report, Sep 14, 1:41 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..\..

0110 AM    INDEPENDENCE              IA   1.75 INCH HAIL
09/14/00   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 14, 1:44 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 AM    JESUP                     IA   1.75 INCH HAIL
09/14/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

N
Local storm report, Sep 14, 1:47 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    JESUP                     IA   .75 INCH HAIL
09/14/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.  5 MINUTES
                                          OF DIME SIZE HAIL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:14 AM CDTSevere Thunderstorm WarningDVNRock Island31 min
Sep 14, 1:08 AM CDTSevere Thunderstorm WarningDVNBuchanan22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.